A British man says he was turned gay by the pain pills he was prescribed for a broken foot.
Scott Purdy said he was straight until he started taking the medication Lyrica for pain following the fracture, Pink News has reported.
“I’m not angry because it’s made me who I am,” said Purdy.
“I noticed my libido for women had gone and I was wanting male attention.
“I was with a girlfriend I had been with for around six months. I had never been interested in men.”
He said he had been “curious” about men when he was younger but never acted on his curiosity until, he believes, the medication changed him.
“I said to [my girlfriend], I don’t really know what’s happening to me, and I told her I like men and I just can’t be with you.
“She was relatively understanding, as understanding as you could possibly be.”
Lyrica, also known as pregabalin, is used to treat conditions including nerve pain and epilepsy.
Purdy said he wants other people to be aware of his experience with the drug.
“If anyone gets prescribed this in the future, I think they should know what this medication can do,” he said.
“It took me a while to realise what it was. I stopped taking it for a few weeks and that desire for men just left.”
Purdy said he has continued taking the pills and is very happy with his new life as a gay man.
“I want to keep on taking it because it makes me feel happy about my sexuality,” he said.
“It’s made me feel very open. It’s liberating.
“Pregabalin is also used to control paranoia and anxiety. It’s made me so open and not bothered what people think or say.”
He came out to friends and family but chose to omit what led to the change.
“It did come as a shock to people,” he said.
“I posted it on Facebook.
“I didn’t tell them the reason why but I just said to them: I’m open, I’m gay.”
Pfizer, the company that makes Lyrica, said the medication is “important and effective” for pain, anxiety and epilepsy—but declined to comment on Purdy’s claims that it turned him gay.
The company recommended anyone experiencing “unexpected side effects” should report them to a doctor immediately.